Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 81, NWS Houston/Galveston, TX

November 21, 2004Jackson County, Texas

NWS Houston/Galveston, TX issued this flash flood warning at Nov 21, 2004, 3:00 PM CST for Jackson County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 21, 2004, 3:00 PM CST (21:00 UTC)
Expired
Nov 21, 2004, 6:00 PM CST
In force
3 hr
Issued by
NWS Houston/Galveston, TX
Area
Counties, with a storm outline in the text

County Jackson County, TX

The radar

The Austin/San Antonio radar (KEWX), 146 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 9.0 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2004-11-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2185 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2004-11-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2185 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
570 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
1.1
Supercell composite
5.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KHGX 212059
FFWHGX
TXC239-220000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
300 PM CST SUN NOV 21 2004

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JACKSON COUNTY IN SOUTHEAST TEXAS

* UNTIL 600 PM CST

* AT 250 PM CST...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT 
EXTENSIVE FLOODING CONTINUED OVER THE NORTHERN HALF OF JACKSON 
COUNTY...IN PARTICULAR THE GANADO AREA. NUMEROUS ROADS ARE 
IMPASSABLE DUE TO HIGH WATER AND ACCESS TO THE COMMUNITY OF GANADO 
IS VIRTUALLY IMPOSSIBLE. RAINFALL HAS DECREASED IN INTENSITY BUT AN 
ADDITIONAL HALF TO ONE INCH OF RAIN IS STILL POSSIBLE THROUGH 430 
PM. A RESPITE FROM THE RAIN IS EXPECTED THIS EVENING BEFORE MORE 
RAIN DEVELOPS LATER TONIGHT.

* FLOODING IS EXPECTED IN OR NEAR...
  GANADO AND MORALES.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL MAY CAUSE FLOODING OF LAND
ADJACENT TO SMALL CREEKS AND BAYOUS. ADDITIONALLY...FRONTAGE ROADS...
HIGHWAY UNDERPASSES...FARM-TO-MARKET AND OTHER SECONDARY ROADS MAY
FLOOD. AVOID LOCATIONS WHERE WATER COVERS THE GROUND

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 2907 9685 2888 9671 2909 9650 2922 9665

$$
1 follow-up statement
000 
WGUS74 KHGX 220006
FFSHGX
TXC239-220015-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
605 PM CST SUN NOV 21 2004

...THE FLASH FLOOD WARNING FOR JACKSON COUNTY EXPIRED AT 600 PM
CST...

ALTHOUGH THE IMMEDIATE THREAT OF NEW FLOODING HAS PASSED... FLOOD 
WATERS FROM HEAVY RAINS EARLIER TODAY WILL BE SLOW TO RUN OFF. MANY 
AREAS MAY REMAIN INUNDATED FOR THE NEXT SEVERAL HOURS.

PLEASE REPORT FLOODING TO THE COUNTY SHERIFF...LOCAL POLICE...OR
DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 2907 9685 2888 9671 2909 9650 2922 9665

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Nov 21, 2:25 PM CST, 35 minutes earlier.

Area forecast discussion, Nov 21, 2:25 PM CST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
225 PM CST SUN NOV 21 2004

DISCUSSION...
A COMPLICATED FORECAST AGAIN ACROSS SOUTHEAST TEXAS. THE PERSISTENT
BOUNDARY WHICH HAS REMAINED NEARLY STATIONARY ALONG THE COAST SINCE
EARLY SATURDAY WILL PUSH SLOWLY NORTH OVERNIGHT. HAVE LEANED TOWARD
THE SLOWER GFS SOLUTION IN THE MOVEMENT OF THIS BOUNDARY. THE RAIN
COOLED AIR TO THE NORTH OF THE BOUNDARY SHOULD HELP REINFORCE THE
BOUNDARIES POSITION SO CONFIDENCE IS LOW THAT MUCH NORTHERN MOTION
CAN BE EXPECTED OVERNIGHT. PWS ARE FORECAST TO CONTINUE TO SLOWLY
CLIMB TO BETWEEN 1.7-1.8 INCHES BY 6Z. WITH THE BOUNDARY IN PLACE
AND A SERIES OF UPPER LEVEL DISTURBANCES EMBEDDED IN THE SOUTHWEST
UPPER FLOW...IT SEEMS REASONABLE TO KEEP THE HIGH POPS IN PLACE. THE
GROUND REMAINS SATURATED AND ANY ADDITIONAL HEAVY RAIN WILL CAUSE
FLOODING SO AS A PRECAUTION...WILL MAINTAIN THE FFA OVERNIGHT. THE
AXIS OF HEAVIEST RAIN SHOULD BEGIN TO SHIFT SLOWLY NORTH OVERNIGHT
AND AFFECT AREAS THAT HAVENT RECEIVED AS MUCH RAIN. SEE THE WELL
WRITTEN QPFERD FOR MORE DETAILS ON THE EXPECTED HEAVY RAIN.

AS OF 2 PM...IT APPEARS THAT THE WIDESPREAD CONVECTION AFFECTING
WHARTON AND JACKSON COUNTIES HAS BEGUN TO WEAKEN. IF THE GFS IS
CORRECT...THIS RESPITE FROM THE RAIN WILL END AROUND 06Z WITH
ADDITIONAL DEVELOPMENT BETWEEN 06 AND 09Z. AT 19Z...SFC ANALYSIS
REVEALS ANOTHER WEAK BOUNDARY OVER THE EXTREME NORTHERN PORTION OF
THE CWA. PERHAPS THIS IS THE GENESIS OF THE SECONDARY BOUNDARY WHICH
THE ETA DEVELOPS AND FOCUSES PRECIP DEVELOPMENT ON LATER TONIGHT. IF
THAT IS THE CASE...PERHAPS POPS OVER THE SOUTH ARE TOO HIGH. SUFFICE
TO SAY...WITH NUMEROUS MESO-SCALE INFLUENCES...CONFIDENCE IS LOW.

GFS FORECAST SOUNDINGS HAVE K INDICES IN THE MID/UPPER 30S AND TTS
AROUND 50. IT APPEARS THAT THE GFS IS SUFFERING CONVECTIVE FEEDBACK
FOR MONDAY NIGHT...YET IT STILL LOOKS LIKE WIDESPREAD PRECIP FOR MON
NIGHT OVER THE NORTHERN 2/3RD OF THE CWA. THE DEEPER MOISTURE/BOUNDARY
SHOULD BE PULLED NORTHWESTWARD AWAY FROM THE COAST AS THE WEST COAST
TROF DEEPENS. SPC HAS HAS THE AREA OUTLOOKED IN SLT RISK ON
MON...BUT WILL LET THE NEXT SHIFT EXAMINE THINGS BEFORE MENTIONING
SEVERE IN THE ZONES. WILL UPDATE THE HWO THIS EVENING AND ADDRESS
LATEST FLOODING/SEVERE CONCERNS.

ON TUESDAY...THIS PATTERN FINALLY COMES TO A CLOSE AS THE UPPER TROF
OUT WEST PUSHES NORTHEAST. A SURFACE COLD FRONT WILL CROSS THE AREA
TUESDAY BRINGING A SQUALL LINE ACROSS THE AREA LATE TUES MORNING
INTO THE AFTERNOON. DYNAMICS LOOK IMPRESSIVE AND A HIGH WIND EVENT
LOOKS POSSIBLE. ANYONE ELSE TIRED OF OUR LITTLE EL NINO?

THE REST OF THE WEEK LOOKS GREAT WITH DRIER AIR AND COOLER TEMPS. BY
THURSDAY...IT LOOKS LIKE WE WILL ALL HAVE REASON TO GIVE THANKS.

.MARINE...
PRESSURE GRADIENT IS EXPECTED TIGHTEN AS THE UPPER TROUGH APPROACHES
THE SOUTH CENTRAL U.S. THIS WEEK. EXPECT WINDS OVER THE GULF WILL
REMAIN IN THE 15 TO 20 KNOT RANGE FOR THE NEXT COUPLE OF DAYS.
OFFSHORE WIND WILL FOLLOW THE FRONT TUESDAY NIGHT/WEDNESDAY MORNING
AND SPEEDS MAY INCREASE TO MORE THAN 20 OR 25 KNOTS. SMALL CRAFT
ADVISORY CONDITIONS ARE LIKELY BY MID WEEK.

&&

.AVIATION...
PRECIPITATION AND CEILINGS WILL CONTINUE TO PLAY HAVOC WITH THE TAFS
FOR THE NEXT 24 HOURS. A LARGE CLEARING IN THE OVERCAST HAS
DEVELOPED OVER COLLEGE STATION. WITH AFTERNOON HEATING...ADDITIONAL
CLOUDS ARE LIKELY TO REDEVELOP OVER THERE A BIT LATER THIS
AFTERNOON. ALL THE OTHER AIRPORTS ARE DEALING WITH THE PRECIPITATION
AND SHOULD CONTINUE THROUGH THE AFTERNOON. THERE MAY BE A BRIEF
BREAK IN THE ACTIVITY LATER THIS AFTERNOON AND EVENING...BUT MORE
RAIN AND LOW CEILINGS ARE LIKELY AGAIN IN THE MORNING HOURS. 46

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH HGX CWA THROUGH 430 AM MONDAY.
SCEC HIGH ISLAND TO MATAGORDA SHIP CHANNEL 0-20 NM WATERS.
SCA  HIGH ISLAND TO MATAGORDA SHIP CHANNEL 20-60 NM WATERS.

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 66 73 65 73 51 / 70 80 80 70 05
HOUSTON (IAH)         67 74 67 76 52 / 70 60 60 70 05
GALVESTON (GLS)       72 76 72 76 59 / 50 50 30 70 05

&&
Hazardous weather outlook, Nov 21, 4:55 AM CST, 10 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
455 AM CST SUN NOV 21 2004

TXZ163-164-176>179-195>200-210>214-226-227-235>238-221200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON-
GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-MONTGOMERY-
POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-WHARTON-
455 AM CST SUN NOV 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS.

...FLOOD WATCH IN EFFECT THROUGH 6 PM TODAY...

.DAY ONE...TODAY AND TONIGHT
A FLOOD WATCH IS IN EFFECT TODAY FOR ALL OF SOUTHEAST TEXAS. PLEASE
REFER TO THE LATEST FLOOD BULLETIN (FFAHGX) FOR DETAILS.

A WARM FRONT WILL SLOWLY MOVE NORTH ACROSS THE REGION. THE WARM
FRONT IN COMBINATION WITH PASSING UPPER LEVEL DISTURBANCES...WILL
RESULT IN WIDESPREAD SHOWERS AND THUNDERSTORMS. WITH THE SOIL
ALREADY SATURATED...ADDITIONAL HEAVY RAINFALL WILL EASILY RUNOFF
LEADING TO POSSIBLE FLOODING. THE FLOOD WATCH MAY BE EXTENDED
THROUGH TONIGHT UPON FURTHER ASSESSMENT OF THE WEATHER SITUATION.

ALONG WITH THE THREAT OF FLOODING...SOME THUNDERSTORMS MAY BECOME SEVERE
ESPECIALLY NEAR THE WARM FRONT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THROUGH TUESDAY...ADDITIONAL RAINFALL ACCUMULATIONS OF 1 TO 3
INCHES WITH ISOLATED TOTALS APPROACHING 5 INCHES WILL BE POSSIBLE.
WITH THE GROUND ACROSS MUCH OF SOUTHEAST TEXAS ALREADY SATURATED...
A CONTINUED FLOOD THREAT IS POSSIBLE. SEVERE THUNDERSTORMS MAY ALSO
DEVELOP ACROSS SOUTHEAST TEXAS AND THE ADJACENT COASTAL WATERS. THE
MAIN THREAT WILL PROBABLY BE STRONG DAMAGING WINDS AND ISOLATED
TORNADOES.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY AND POSSIBLY...TONIGHT.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 20, 7:55 PM CSTSevere Thunderstorm WarningHGXColorado, Wharton65 min
Nov 21, 12:06 AM CSTFlash Flood WarningHGXJackson3 hr
Nov 21, 12:57 AM CSTFlash Flood WarningHGXWharton3 hr
Nov 21, 3:03 AM CSTFlash Flood WarningHGXJackson3 hr
Nov 21, 4:05 AM CSTFlash Flood WarningHGXWharton3 hr
Nov 21, 6:15 AM CSTFlash Flood WarningHGXJackson3 hr
Nov 21, 6:27 AM CSTFlash Flood WarningHGXColorado3 hr
Nov 21, 7:00 AM CSTFlash Flood WarningHGXWharton3 hr
Nov 21, 9:15 AM CSTFlash Flood WarningHGXJackson3 hr
Nov 21, 9:30 AM CSTFlash Flood WarningHGXColorado3 hr
Nov 21, 10:00 AM CSTFlash Flood WarningHGXWharton3 hr
Nov 21, 12:01 PM CSTFlash Flood WarningHGXJackson3 hr
Nov 21, 1:00 PM CSTFlash Flood WarningHGXWharton3 hr
Nov 21, 5:58 PM CSTFlash Flood WarningHGXColorado3 hr

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.